Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 281, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2003, 1:01 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2003, 1:01 PM EDT (17:01 UTC)
- Expired
- Sep 3, 2003, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 031705 FFWPBZ PAC003-032000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 101 PM EDT WED SEP 3 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 400 PM EDT * AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AREAS OF VERY HEAVY RAINFALL ACROSS PARTS OF THE COUNTY. THE HEAVIEST RAINFALL HAS CREATED ROAD AND BASEMENT FLOODING IN AND NEAR MCKEESPORT. MORE HEAVY RAINFALL IS EXPECTED ALONG AN AXIS FROM BRIDGEVILLE...MOUNT LEBENON...INGRAM...MCKEES ROCKS....AND CARNEGIE. THIS RAIN AREA WILL EVENTUALLY INCLUDE PARTS OF THE NORTH HILLS BEFORE 2 PM. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:43 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 3, 9:43 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 943 AM EDT WED SEP 3 2003 WILL BE CLEANING UP MORNING WORDING FOR THIS ISSUANCE. WILL HOLD OFF TIL NEXT ISSUANCE ON WHETHER TO EXPAND WATCH AFTER SEEING WHERE CONVECTION GETS UNDERWAY THIS AFTERNOON. WITH PRECPTLBE WATERS STILL RELATIVELY HIGH (1.4 -1.6 INCH) AND FF GUIDANCE NOS SO LOW IN MANY OF OUR COUNTIES MAY BE EXPANDING OUR WATCH FOR THE NEXT ISSUANCE. MAY TINKER WITH AFTN HIGHS AFTER LOOKING AT 10 AM TEMPS. REST SAME. .PBZ... MD...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES PAZ031>032. WV...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES WVZ004... WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 3, 11:35 AM EDT, 1 hour 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-031800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR EXTREME NORTHERN WEST VIRGINIA...EXTREME SOUTHWEST PENNSYLVANIA AND GARRETT COUNTY MARYLAND. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
In the hours before
Special weather statement, Sep 3, 11:34 AM EDT, 1 hour 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1134 AM EDT WED SEP 3 2003 SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Sep 3, 11:57 AM EDT, 1 hour 4 minutes before
PAZ031-031600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1157 AM EDT WED SEP 3 2003 THIS IS A COMMUNICATIONS TEST MESSAGE. THIS IS ONLY A TEST.
Special weather statement, Sep 3, 12:20 PM EDT, 41 minutes before
PAZ021-030-031800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1220 PM EDT WED SEP 3 2003 SHOWERS AND THUNDERSTORMS MOVING THROUGH EASTERN ALLEGHENY AND WESTERN WESTMORELAND COUNTY MAY PRODUCE RAINS OF ONE HALF TO NEAR ONE INCH IN A SHORT PERIOD OF TIME. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:37 AM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.